Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Morristown, TN

September 13, 2019Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Sep 13, 2019, 5:59 PM EDT for Russell County, Washington County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2019, 5:59 PM EDT (21:59 UTC)
Expired
Sep 13, 2019, 6:30 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:10 PM EDTTSTM WND DMG3 Ssw Cleveland, VANUMEROUS TREES WERE DOWNED ACROSS THE WESTERN END OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS54 KMRX 132159
SVRMRX
VAC167-191-132230-
/O.NEW.KMRX.SV.W.0113.190913T2159Z-190913T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
559 PM EDT Fri Sep 13 2019

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southwestern Russell County in southwestern Virginia...
  Western Washington County in southwestern Virginia...

* Until 630 PM EDT.

* At 559 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Lebanon, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lebanon, Hansonville, Benhams, Castlewood and Holston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 8233 3696 8209 3682 8196 3662 8227
      3676 8233
TIME...MOT...LOC 2159Z 344DEG 13KT 3680 8219 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
076 
WWUS54 KMRX 132211
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
611 PM EDT Fri Sep 13 2019

VAC167-191-132230-
/O.CON.KMRX.SV.W.0113.000000T0000Z-190913T2230Z/
Russell VA-Washington VA-
611 PM EDT Fri Sep 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN RUSSELL AND WESTERN WASHINGTON COUNTIES...

At 610 PM EDT, a severe thunderstorm was located 6 miles southwest 
of Hansonville, and is moving south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lebanon, Hansonville, Benhams, Castlewood and Holston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 8233 3696 8209 3682 8196 3662 8227
      3676 8233
TIME...MOT...LOC 2210Z 344DEG 13KT 3679 8219 

HAIL...1.00IN
WIND...60MPH
 
$$
017 
WWUS54 KMRX 132229
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
629 PM EDT Fri Sep 13 2019

VAC167-191-132238-
/O.EXP.KMRX.SV.W.0113.000000T0000Z-190913T2230Z/
Russell VA-Washington VA-
629 PM EDT Fri Sep 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL AND
WESTERN WASHINGTON COUNTIES WILL EXPIRE AT 630 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
The warning will be allowed to expire. However gusty winds are still 
possible with this thunderstorm.

LAT...LON 3688 8233 3696 8209 3682 8196 3662 8227
      3676 8233
TIME...MOT...LOC 2228Z 344DEG 13KT 3676 8218 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:24 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 13, 3:24 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
324 PM EDT Fri Sep 13 2019

.SHORT TERM...(Tonight and Saturday)...

Isolated to scattered showers and storms are ongoing across the
eastern mountains and will continue into the evening hours. A few
showers and storms are also still possible across valley locations
during this time. Any areas that receive precipitation will likely
see fog overnight. A few showers and a storm or two could possibly
develop overnight as well, but only a slight chance. The ridge
continues to flatten overnight and the flow becomes more zonal,
albeit weak, as a weak upper trough continues to advance toward the
forecast area. Overnight lows will be mild with values in the
upper 60s to near 70.

Models in pretty good agreement on the timing of the frontal passage
tomorrow. The front moves in early/mid afternoon and clears the area
just after the short term period. This front will provide the area
with the best coverage of POPs that we have seen in the past two
weeks and through the rest of the period. Having said that, coverage
doesn't look too great with most areas only under a chance POP,
except for some of the higher terrain where likely POPs are in
place. There will be plenty of CAPE available for thunderstorms but
the flow is so weak that only short-lived pop-up type storms are
expected.

High temperatures will be cooler tomorrow with the lowered heights
and increased cloud cover with highs in the upper 80s to near 90.

.LONG TERM...(Saturday night through Friday)...

Saturday night a weakening front will have moved through the
northern part of the forecast area from the north with widely
scattered showers and storms expected ahead of it early across the
lower elevations and scattered convection over the eastern
mountains. High pressure at the surface will move in behind this
boundary beginning Sunday night from the north and overspread the
remainder of the region Sunday. Higher moisture across eastern
sections Sunday and more instability will allow for mainly isolated
showers and storms extreme eastern sections during the day Sunday
before rapidly decreasing by evening. As upper ridge will be
weakened from Today temperatures will be a few degrees cooler Sunday
in the mid to upper 80s northeast and lower 90s central and
southeast. From Sunday night through Tuesday upper level ridging
strengthens from the west keeping tropical system off the southeast
coast and continuing a dry hot pattern over the eastern Tennessee
Valley and southern Appalachians. A slight chance for showers and
storms possible northeast Tennessee mountains late Tuesday. Lows at
night will be in the 60s to near 70. Highs will creep back up into
the upper 80s northeast to lower to mid 90s possibly higher.
Wednesday an increase in moisture over the eastern part of the area
will raise rain chances to slight chance to chance. Thursday it will
be mainly the southeast third that has a few storms and Friday still
mainly dry as high pressure still in place. Highs may drop a degree
or too as ridge is not as strong over the eastern states the last 2
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  70  92 /  20  40  20  10
Knoxville McGhee Tyson Airport, TN  69  89  67  90 /  20  40  20  10
Oak Ridge, TN                       70  88  67  91 /  20  40  20  10
Tri Cities Airport, TN              67  85  63  87 /  30  50  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR/TD
Hazardous weather outlook, Sep 13, 3:18 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
318 PM EDT Fri Sep 13 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
318 PM EDT Fri Sep 13 2019 /218 PM CDT Fri Sep 13 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 13, 2:36 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
236 PM EDT Fri Sep 13 2019

TNZ041-043-131900-
Cocke Smoky Mountains TN-Southeast Greene TN-
236 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE COUNTY UNTIL
300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hot Springs, or 14 miles east of Newport, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Cocke
County.

LAT...LON 3587 8304 3594 8302 3600 8297 3599 8283
      3594 8284 3595 8288 3594 8290 3593 8291
      3593 8292 3589 8290 3588 8291 3588 8290
      3587 8292 3585 8292
TIME...MOT...LOC 1835Z 270DEG 5KT 3593 8293

SR
Special weather statement, Sep 13, 4:44 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
444 PM EDT Fri Sep 13 2019

VAZ006-008-132130-
Washington VA-Russell VA-
444 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Raven, or 9 miles southwest of Richlands,
drifting east at 5 to 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Cleveland Va, Glade Spring, Honaker, Dye and Rosedale.

LAT...LON 3711 8189 3704 8182 3696 8178 3693 8184
      3677 8169 3696 8233 3697 8233 3700 8229
      3699 8225 3704 8217 3705 8204 3707 8202
      3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 2043Z 281DEG 7KT 3697 8189
Special weather statement, Sep 13, 5:31 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
531 PM EDT Fri Sep 13 2019

VAZ006-008-132215-
Washington VA-Russell VA-
531 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND CENTRAL WASHINGTON
COUNTIES UNTIL 615 PM EDT...

At 530 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Lebanon, moving southeast at 5 to 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lebanon, Cleveland Va, Honaker, St. Paul, Dye, Castlewood, Holston,
Hansonville and Rosedale.

LAT...LON 3711 8189 3703 8181 3696 8178 3695 8182
      3693 8184 3685 8176 3669 8228 3686 8235
      3691 8230 3697 8233 3700 8229 3699 8225
      3704 8217 3705 8204 3707 8202 3712 8201
      3713 8193 3714 8190
TIME...MOT...LOC 2130Z 312DEG 10KT 3691 8218

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:44 PM EDTSpecial Weather StatementMRXRussell46 min
Sep 13, 5:31 PM EDTSpecial Weather StatementMRXRussell44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.